Current agents for the treatment of patients with heparin-induced thrombocytopenia
- Additional Document Info
- View All
Several counterintuitive treatment paradoxes complicate the management of immune heparin-induced thrombocytopenia (HIT). For example, simple discontinuation of heparin often fails to prevent subsequent HIT-associated thrombosis. Thus, current treatment guidelines recommend substituting heparin with a rapidly acting alternative anticoagulant (eg, danaparoid, lepirudin, or argatroban) even when HIT is suspected on the basis of thrombocytopenia alone ("isolated HIT"). Another paradox-coumarin (warfarin) anticoagulation-can lead to venous limb gangrene in a patient with HIT-associated deep-vein thrombosis. Thus, warfarin is not recommended during acute thrombocytopenia secondary to HIT. However, warfarin can be given as overlapping therapy with an alternative anticoagulant, provided that (1) initiation of warfarin is delayed until substantial platelet count recovery has occurred (to at least above 100 x 10(9)/L); (2) low initial doses of warfarin are used; (3) at least 5 days of overlapping therapy are given; and (4) the alternative agent is maintained until the platelet count has normalized. It has recently been recognized that HIT antibodies are transient and usually do not recur upon subsequent re-exposure to heparin. This leads to a further paradox-patients with previous HIT can be considered for a brief re-exposure to heparin under exceptional circumstances; for example, heart surgery requiring cardiopulmonary bypass, if HIT antibodies are no longer detectable using sensitive assays. For patients with acute or recent HIT who require urgent heart surgery, other approaches include use of alternative anticoagulants (eg, lepirudin or danaparoid) for cardiopulmonary bypass or antiplatelet agents (eg, tirofiban or epoprostenol) to permit intraoperative use of heparin.
has subject area